Post # 1
I’m just looking into various BC options and feel like, I can’t remember to take vitamin every day, how will I remember a pill? Plus the advantage of it being for 3 months. So anyone who has used it, how was your experience?
Post # 3
i took the shot for 9 months (3 shots) it was nice to not have to remember orther than every few months. the first shot was fine, the second one i turned into a hormonal crazy chick and the 3rd one i had a physical at the same time and found out i had gained 30 pounds over 9 months. i have never been a big eater. i dont eat junk food often and i couldnt understand where 30 pounds came from. i decided to quit taking the shot and lost all 30 pounds within a month. the weight gain was for sure a con.
if your looking for something you dont have to remember id get an iud. i got one after i had my daughter and i love it. dont ever have to check on it but i do anyways. mines good for 10 years(its a paraguard and non hormonal) the mirena is good for 5 and has hormones. i know my dr told me i had to be either 25 or had a baby so i got mine right after i had my daughter so it worked out well. its slowed my flow and its been in for over 2 years. i can go in at any time and have my dr take it out and have no side effects and get pregnant as soon as we want with no waiting for the meds to get out of my system.
Post # 4
I have some advice, DON’T DO IT! I did all my research and read all the horror stories, but some people had no problems so I did it. My doctor said it was my only option after having a blood clot and being allergic to latax. (Can’t get an IUD because I haven’t had kids yet.)
I got the shot in October. I had major cramping, bloating and migraine heaches for 4 months after. It’s now May (I never returned for another shot scheduled in December) I STILL have not had a regular period. I got my first period after the shot in March and it lasted for a month! I gained 33 pounds and cannot lose it and my emotions have been HAYWIRE! Buyer beware!
Post # 5
I was on it for a few years , didnt gain any weight , was totally fine – loved it. I think everyones body responds differently to all different types of BC and everyone has ‘horror’ stories about all of them.. hopefully you have a DR that knows you well and will know what is best for you .
Post # 6
I’m on the shot, I’ve been on it for a little over 4 years now.
Personally… I love it. I’ve read and heard a ton of bad things from other people but I’ve never had a bad experience. When I went for my first shot I was on my period (as you normally have to be to start it), within 2-3 hours my period had stopped and I haven’t had one since. (So that’s about 50 months period-free so far! It’s been great!)
I did gain a little bit of weight, 10-15 pounds. Although I can’t fully attribute that to the shot since I was 15 when I started it so it might just have been late-puberty/growing up weight. My best friend has been on it for just over a year now and hasn’t gained a pound.
As far as side effects go, there isn’t many. I do get a “pms” type thing about a week before I’m due for a new shot. Cramps, sore boobs, carb cravings, mood swings and slight bloating. All that goes away as soon as I get the shot however. It isn’t any worse than regular pms and my doctor said not many women go through it. So there’s a big chance that it won’t happen to you at all.
There is a risk of bone density loss, but as long as you start taking calcium and vitamin D supplements you should be fine. I’ve been on it for 4 years and my bone density is just fine (I had a scan last year.)
Post # 7
I was on it for 3.5 years and LOVED it! I actually lost weight on it (and wasn’t overweight to begin with) and never had any problems. I had no PMS, no period, no cramps, nothing! People thought it was weird to not get a period but I thought it was the greatest thing ever. I eventually went off it as I was 29 and decided I needed to give my body a bit of time to get back to normal if I wanted to start trying to have kids at some point in the future.
I was off it for three months (six months since my last shot) and then went back on the pill. I knew I wasn’t pregnant so I didn’t need to wait for my period to start before taking the pill. As a side effect of the depo, I never got a period whilst on the pill, despite it being a three week on, one week off pill. After a year of that, I decided to go off everything for good as I was engaged to Fiance by then and we knew we’d want kids not long after we got married. It took six months for my period to come back with regularity – my cycle is still not perfect, it fluctuates from 4 weeks 3 days to 5 weeks 5 days, but overall, it’s pretty ok.
In short, yes there are a lot of horror stories about depo but remember, most of what you’re going to read online are going to be the bad stories. For the most part, when things are going fine, people don’t run to online forums to let everyone knew they’re fine… it’s only when things are bad that people tend to post about it.
And as a side note – I was someone who had horrible hormonal reactions to the pill the first time I went on it. I was an emotional basketcase for the first three months before I went down to the lowest dose pill possible. I was a bit nervous about depo because I’d had that reaction to the pill but it was all fine. So if you’ve ever had a bad reaction to BC, don’t let that necessarily be a deterrant for taking depo. Talk to you doctor, but really, I can’t recommend depo highly enough! 🙂
Post # 8
I was on Depo for 5 years. For the first couple months, I had wild mood swings. However, my mood evened out after a while, and I didn’t have any substantial weight gain. I liked the ease of getting a shot four times a year, as opposed to having to remember to take a pill every day.
I had to go off it because of the excessive amount of scar tissue that built up in all four injection sites (hips and upper arms). My gyn told me that she usually recommends women don’t stay on Depo for more than a couple of years because of the side effects, including the ones I experienced. In retrospect, I wish I’d gone with a different option.
Post # 9
please dont do it!! I thought that I would do it because at the time I didnt want kids, well now… I have to wait a year after my last shot to even get pregnant!! I gained over 40 pounds because of it, my bra size went up… I am now a Dirty Delete.. and not happy! I suck at taking pills everyday but that you couldnt pay me to do ever again… some people have no problem, others… its regret
Post # 10
I got it and hated it. It basically makes you go through menopause, so you get hot flashes and yes, vaginal dryness. Not fun. After going through hell with spermicide (I might be allergic, it actually hurts me), the pill (kept forgetting to take it, and it made my clinical depression go haywire), depo provera (the aforementioned reasons), I’m going to go for the copper IUD. In the meantime, it’s condoms.
Post # 11
I was on the shot for about 5 years. I LOVED it. No side effects, nothing. Just no period and it was amazing. I spotted kinda bad for 3 months but I got over it. I know I am in the minority here b/c I have heard some awful stories.
I finally got off of it because I got worried about the possible long term effects. Having been off it for about 4 years now, I developed PCOS about 2 yrs ago, no clue if it is related. They do not know the cause of PCOS but who knows.
Post # 12
@gocubbies: I feel like no one ever shares the good stories! Just the bad ones.
Post # 13
I’ve been on the depo for a little over a year now and I’ve had some problems but the positives outweigh the negatives for me. Everyone is different and you never know until you try. My sis in law is on it and is considered ideal for it she hasn’t had any problems.my sis also tried it and she had a period for 3 months, but sh’es had this problem with most bc other than the pill, but if you choose to get off it to concieve it could take up to 15 months my doctor told me. just ask your doc they should be a bit more helpful knowing your medical history and stuff.
Post # 14
@molliechristine: Yup, I’ve heard that as well (about the 15 month thing). If you’re going to be TTC in the next 2 years, I’d reconsider depo.
Post # 15
My experience with Depo was frustrating and unfortunate. First off, it hurt. More then any other shot I’ve ever had. Secondly, it made me tired.. like, really tired ALL of the time. My doctor kept insisting that wasn’t a possible side effect but as soon as I stopped taking it, I went back to normal. I also had headaches and unusual cramping. Again, my doc told me these weren’t side effects but they went away when stopped the Depo. I know everyones body responds differently but I always warn people to stay away from it.
Post # 16
I work in the medical field and I can tell you alot of doctors have stopped giving the shot bc of the side effects. Mainly the extreme weight gain, plus birth control can be bad for you if you want to have kids down the line. As a personal experience My lil sis is on the shot and has gained about 15-20 pounds within a few months and has been on it for over a year now and nothing has changed and I will add that she is on dance team and very active so the weight gain is not because she is lazy. 🙂 I would recommend a no. I took the pill and also forget but mainly had bad side effects. I found a program called Natural Family Planning and not only does it help me get to know my body and know if something off such as disease or cancer. It also works great as birth control we just dont have sex when im fertile. I love it and its something we can do as a couple. And trust me we are not lookking to have kids any time soon.